Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Green Bay, WI

July 30, 2002Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 30, 2002, 8:51 PM CDT for Winnebago County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 8:51 PM CDT (01:51 UTC)
Expired
Jul 30, 2002, 9:30 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 9:00 PM CDTThunderstorm Wind 57 MWinneconne, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 310151
SVRGRB
WIC139-310230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
851 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 930 PM CDT

* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED 8 MILES SOUTHWEST OF ZITTAU. THAT PLACES IT 17 MILES
  NORTHWEST OF OSHKOSH. IT WAS MOVING EAST AT 55 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  BUTTE DES MORTS BY 900 PM CDT.
  ALLENVILLE BY 900 PM CDT.
  LAKE BUTTE DES MORTS BY 900 PM CDT.
  LARSEN BY 900 PM CDT.
  WINNEBAGO BY 905 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS.

LAT...LON 4421 8885 4401 8885 4398 8846 4418 8845

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:15 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 4:15 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 PM CDT TUE JUL 30 2002

TSTM CHCS AND THREAT OF SVR WILL BE THE CONCERN THROUGH WEDS NGT/THURS
MORNING.

TSTMS HAVE STARTED TO DEVELOP OVER S MN ALONG SFC TROF...AND IN AN AXIS
OF MOISTURE CONVG AND STG INSTABILITY (LIS -12 TO -14 ACCORDING TO MSAS
ANALYSIS). DEVELOPMENT HAS NOT BEEN EXPLOSIVE...LIKELY DUE TO SOME
CAPPING. WV IMAGERY SHOWED AN AREA OF SUBTLE DARKENING MOVG THROUGH
CNTRL MN...INDICATIVE OF A WEAK S/W TROF.

EXPECT SCT CONVECTION TO CONTINUE TO SHIFT EAST INTO GRB CWA THIS EVG...
AND GRADUALLY WEAKEN AS IT SHIFTS INTO EASTERN WI. SHEAR IS NOT REAL
IMPRESSIVE...SO WILL LEAVE SVR WORDING OUT FOR NOW. MORE TSTMS MAY
DEVELOP LATER TONIGHT AS LLVL WAA DEVELOPS NORTH OF A DEVELOPING WARM
FRONT.

ON WEDS...THE MODELS ALL SHOW SOME THE WARM FRONT LIFTING NORTH THROUGH
THE FA DURING THE DAY...WITH STG INSTABILITY ONCE AGAIN DEVELOPING OVER
THE WSTRN PERIPHERY OF GRB CWA. SHEAR INCREASES DRAMATICALLY AS 40KT SSW
LLJ DEVELOPS OVER WI. THERE ARE SEVERAL CONCERNS...INCLUDING THE EFFECTS
OF ANY LINGERING PRECIP DURING THE MORNING...WHETHER THE ATMOSPHERE WILL
BE STRONGLY CAPPED...AND IF UPPER SUPPORT WILL BE PRESENT. WITH SO MANY
QUESTIONS...WILL ONCE AGAIN LEAVE ANY SVR WORDING OUT UNTIL THE
SITUATION CLARIFIES ITSELF. THE MODELS HAVE SLOWED DOWN THE NEXT FRONTAL
BOUNDARY...WHICH IS NOT EXPECTED TO ARRIVE UNTIL LATER WEDS NGT. GIVEN
THE TIMING OF THE FRONT...SVR THREAT IS NOT A GIVEN THEN EITHER. WILL
LINGER PRECIP CHCS INTO THURS OVER THE SE 1/2 OF THE FA...WITH DRY WX
ARRIVING THURS NGT/FRI.

ANOTHER FRONTAL BOUNDARY APPROACHES ON SATURDAY...BUT MODELS HAVE SLOWED
THIS FEATURE DOWN TOO...SO WILL MAINTAIN THE CURRENT DRY FCST FOR
SATURDAY...AND THE CHC OF PRECIP ON SUNDAY. EXPECT HIGH PRESSURE FOR
FIRST PART OF THE NEXT WORK WEEK.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 30, 6:00 AM CDT, 14 hours 51 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE JUL 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MAINLY NORTH CENTRAL
WISCONSIN TODAY AND THEN OVER THE REMAINDER OF THE AREA TONIGHT.  FOR
WEDNESDAY INTO WEDNESDAY NIGHT...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER NORTHWEST WISCONSIN...OR ROUGHLY NORTHWEST OF A LINE
FROM MERRILL TO RHINELANDER TO FLORENCE.  THERE IS A SLIGHT RISK OF
SEVERE STORMS ELSEWHERE LATER WEDNESDAY INTO WEDNESDAY NIGHT.

INCREASING SOUTHWEST WINDS OVER THE UPPER MIDWEST WILL ALLOW VERY WARM
AND MORE MOIST AIR TO RETURN TO THE REGION TODAY THROUGH WEDNESDAY
NIGHT.  LATER TODAY...A FRONTAL BOUNDARY WILL MOVE INTO PARTS OF
NORTHERN AND WESTERN WISCONSIN.  ALTHOUGH THE STORMS ARE EXPECTED TO BE
SCATTERED...DUE TO DEVELOPING STRONG MID LEVEL WINDS AND UNSTABLE
CONDITIONS...A FEW STORMS MAY PRODUCE DAMAGING WINDS.  THUNDERSTORMS MAY
CONTINUE TO MOVE OVER PARTS OF NORTHERN AND CENTRAL WISCONSIN TONIGHT AS
THE FRONTAL BOUNDARY DRIFTS FURTHER EAST BEFORE STALLING.

ON WEDNESDAY...A COLD FRONT WILL APPROACH WISCONSIN FROM THE NORTHERN
PLAINS.  MORE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS SECOND
FRONT.  AGAIN DUE TO THE VERY UNSTABLE CONDITIONS...A FEW STORMS MAY BE
SEVERE.

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTH CENTRAL WISCONSIN AND
THEN OVER THE REMAINDER OF THE FORECAST AREA TONIGHT. SPOTTER ACTIVATION
MAY ALSO BE NEEDED LATER WEDNESDAY INTO WEDNESDAY NIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 30, 7:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
755 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    UNITY                     WI   TORNADO
07/30/02   MARATHON                       REPORTED BY NWS LA CROSSE.

MG
Local storm report, Jul 30, 8:00 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    UNITY                     WI   TORNADO
07/30/02   MARATHON                       REPORTED BY NWS LA CROSSE.

0653 PM    EDGAR                     WI   TORNADO
07/30/02   MARATHON                       REPORTED BY EMERGENCY
                                          MANAGER.

0657 PM    ABBOTSFORD                WI   WIND DAMAGE
07/30/02   MARATHON                       TREES AND POWER LINES DOWN.
                                          PARTS OF BUILDINGS DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0752 PM    TOMAHAWK                  WI   1 INCH HAIL
07/30/02   LINCOLN                        REPORTED BY SHERIFF.

MG
Local storm report, Jul 30, 8:11 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
811 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    WAUSAU                    WI   62 MPH WIND GUST
07/30/02   MARATHON                       GUST MEASURED AT WAUSAU
                                          DOWNTOWN AIRPORT.

MG
Local storm report, Jul 30, 8:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
835 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    COLOMA                    WI   WIND DAMAGE
07/30/02   WAUSHARA                       TREES AND POWER LINES DOWN.
                                          VIA COUNTY EM.

SAC
Local storm report, Jul 30, 8:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
838 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    COUNTYWIDE                WI   WIND DAMAGE
07/30/02   MENOMINEE                      MULTIPLE TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          SHERIFF.

MG
Local storm report, Jul 30, 8:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
844 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    SHAWANO                   WI   WIND DAMAGE
07/30/02   SHAWANO                        TREES AND POWER LINES DOWN.
                                          VIA LOCAL POLICE.

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:12 PM CDTSevere Thunderstorm WarningGRBPortage, Wood63 min
Jul 30, 7:16 PM CDTSevere Thunderstorm WarningGRBLanglade59 min
Jul 30, 7:28 PM CDTTornado WarningGRBLanglade, Lincoln32 min
Jul 30, 7:44 PM CDTTornado WarningGRBShawano46 min
Jul 30, 7:55 PM CDTSevere Thunderstorm WarningGRBLincoln35 min
Jul 30, 8:03 PM CDTSevere Thunderstorm WarningGRBMenominee42 min
Jul 30, 8:11 PM CDTSevere Thunderstorm WarningGRBOconto49 min
Jul 30, 8:15 PM CDTSpecial Marine WarningGRB2 hr
Jul 30, 8:15 PM CDTSpecial Marine WarningGRB2 hr
Jul 30, 8:15 PM CDTSpecial Marine WarningGRB2 hr
Jul 30, 8:26 PM CDTSevere Thunderstorm WarningGRBShawano49 min
Jul 30, 8:29 PM CDTSevere Thunderstorm WarningGRBWaushara46 min
Jul 30, 8:46 PM CDTSevere Thunderstorm WarningGRBBrown, Vilas44 min
Jul 30, 8:56 PM CDTSevere Thunderstorm WarningGRBOutagamie34 min
Jul 30, 9:17 PM CDTSevere Thunderstorm WarningGRBCalumet43 min
Jul 30, 9:25 PM CDTSpecial Marine WarningGRB95 min
Jul 30, 9:25 PM CDTSpecial Marine WarningGRB95 min
Jul 30, 9:29 PM CDTSevere Thunderstorm WarningGRBBrown, Manitowoc46 min
Jul 30, 9:43 PM CDTSevere Thunderstorm WarningGRBDoor32 min
Jul 31, 1:02 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.